How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Rebecca Your Own Question
Rebecca
Rebecca, Dog Veterinarian
Category: Dog Veterinary
Satisfied Customers: 13294
Experience:  More than 30 years of companion animal practice.
11877925
Type Your Dog Veterinary Question Here...
Rebecca is online now
A new question is answered every 9 seconds

We think our cat may be eating squirrels or gophers that have been poi

Customer Question

We think our cat may be eating squirrels or gophers that have been poisoned with diphacinone.
The is the third time it's happened that it's badly effected the use of one limb, plus caused hard breathing. We found out today that the neighbor has been putting out a squirrel poison. He's in discomfort. His left leg from the paw to joint is kind of stiff.
Each time it's happened it's been a different limb.
The first time it happened I didn't notice the stiffness I'm seeing now.
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Rebecca replied 1 year ago.
Hello,
I am sorry to hear you are worried about your cat. I am veterinarian, and will do my best to help.
This does not sound like what is seen in cats with diphacinone poisoning. Diphacinone is an anti coagulant, it stops the blood from clotting, and causes internal bleeding. You see things like bruising on the skin, pale gums, and without the antidote (vitamin K 1, which is by prescription), they usually die. I have seen many cases of rat poisoning, and have not seen it make just one leg stiff and painful.
If you think it is the diphacinone, I would get some K1 (the vitamin K3 sold over the counter is not an antidote for rat poison unfortunately) and give him 10 mg daily for 3 to 4 weeks.
I still suspect it is something else. If he were mine, I would start with a good physical exam: listen to the heart and lungs, feel the pulses, check the color of the gums, feel the internal organs and lymph nodes, and feel the painful leg to check for infection, injury, lack of circulation to that leg, etc.
It sounds like pain medication might help him. There are very few over the counter pain relievers that are safe for cats; Tylenol for example is very poisonous to cats. You can give a cat 1/2 of a low dose aspirin, every 3 to 4 days only, but since aspirin is also an anticoagulant it might be dangerous to give to a cat that got some diphacinone. Prescription pain medication would be better and safer.
Can you get him to veterinarian, for prescription medication and an exam?
Let me know what else I can answer, or help with.
Rebecca
Expert:  Rebecca replied 1 year ago.
Hi,

I'm just following up on our conversation about your pet. How is everything going?

Rebecca

Related Dog Veterinary Questions